Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS State College, PA

June 18, 2000Dauphin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2000, 5:14 PM EDT for Dauphin County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2000, 5:14 PM EDT (21:14 UTC)
Expired
Jun 18, 2000, 6:00 PM EDT
In force
46 min
Issued by
NWS State College, PA
Area
Whole counties

County Dauphin County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS51 KCTP 182114
SVRCTP
PAC043-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 PM EDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAUPHIN COUNTY.

* UNTIL 600 PM EDT.

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF LINGLESTOWN...OR ABOUT 3
  MILES EAST OF HALIFAX...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERRYSBURG AND ELIZABETHVILLE AT 520 PM.
  GRATZ AT 530 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

JUNG

LAT...LON 4054 7700 4036 7696 4040 7667 4063 7672

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:00 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 2:00 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT SUN JUN 18 2000

...SHORT TERM THUNDERSTORMS THIS AFTERNOON DOMINATE FORECAST PROBLEM...

ETA MODELS HAVE NOT DONE WELL WITH THIS SYSTEM OVER PA TODAY. THE
AVN AND MM5 SEEMED TO HAVE A BETTER HANDLE ON THE SYSTEM THEN DID
THE ETA.  THEREFORE...FORECAST FOR NEXT 24-HOURS IS AVN BIASED.
LINEAR EXTRAPOLATION SUGGESTS WESTERN TWO THIRDS OF CWA SHOULD BE
OUT OF WOODS FOR SHOWERS/THUNDERSTORMS BY EARLY EVENING. WILL KEEP
CHANCE OF LINGERING SHOWER IN EASTERNMOST COUNTIES. BUT THIS TOO MAY
PROVE TOO SLOW TO GET RID OF THE RAINFALL.

COOLER DRIER AIR ALREADY IN NORTHWESTERN ZONES...TEMPS WILL FALL
INTO 40S OVERNIGHT. MOST AREAS WILL SEE RAPID CLEARING WEST TO EAST
WITHIN A FEW HOURS OF MIDNIGHT.  AVN RH FIELDS SUPPORT THIS
SCENARIO.  MOST LOCATIONS SHOULD BE CLEAR BY SUNRISE WITH SOME AREAS
OF PATCHY FOG...MAINLY IN LOW-LYING VALLEYS AND NEAR STREAMS AND
RIVERS.

MOSTLY SUNNY WEATHER NEAR NORMALS MONDAY THROUGH TUESDAY.  STAYED
CLOSE TO GUIDANCE.

EXTEND...
ENSEMBLES SHOW NO BIG DEPARTURES FROM NORMALS.  TEMPERATURES SUPPORT
HIGHS MAINLY IN THE 80S ACROSS PA.  ENSEMBLE PRECIPITATION
PROBABILITIES SUGGEST CHANCE SHOWERS INCREASING DURING DAY WED IN
WESTERN PA AND ALL OF PA THURSDAY...DECREASING ON FRIDAY.  THIS IS
BASED ON A FRONTAL SURGE AS A TRIGGER IN THE ENSEMBLE MEAN 850 TEMPS
AND HEIGHT FIELDS.  EASTERN PA COULD BE RAIN FREE WED BUT COULD SEE
RAIN PROBABILITY INCREASES OVERNIGHT INTO THURSDAY.  ABOUT 90
PERCENT OF MEMBERS SHOW RAIN SHOWERS BY THURSDAY.  THE PROBABILITIES
DECREASE SLOWLY ON FRIDAY WEST TO EAST...BUT WILL NOT SPLIT HAIRS ON
THIS ISSUE.

...ADMCTP WORK ZONES TO FOLLOW...

.CTP...NONE
SEVERE THUNDERSTORM WATCH THIS AFTERNOON AND EARLY EVENING
SOUTHEASTERN SECTIONS.

GRUMM

In the hours before

Special weather statement, Jun 18, 12:49 PM EDT, 4 hours 25 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 PM EDT SUN JUN 18 2000

PAZ024>028-033>036-056>059-063>066-182100-
ADAMS-BEDFORD-BLAIR-CAMBRIA-CUMBERLAND-DAUPHIN-FRANKLIN-FULTON-
HUNTINGDON-JUNIATA-LANCASTER-LEBANON-MIFFLIN-PERRY-SCHUYLKILL-
SOMERSET-YORK-
1249 PM EDT SUN JUN 18 2000

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING
HOURS...

THE SEVERE STORMS FORECAST CENTER IN OKLAHOMA HAS PLACED
MUCH OF SOUTHERN PENNSYLVANIA UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT MOVING INTO
WESTERN PENNSYLVANIA...WILL CONTINUE EASTWARD AND COLLIDE WITH VERY
WARM AND HUMID AIR IN PLACE OVER THE SOUTHERN PART OF THE STATE.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM...SOME OF WHICH MAY
BECOME SEVERE AS THEY MOVE ACROSS THE REGION.

SKY-WARN SPOTTER ACTIVATION MAY BE NEEDED PATER TODAY.

LA CORTE
Special weather statement, Jun 18, 2:18 PM EDT, 2 hours 56 minutes before
PAZ036-056-057-059-063>066-190100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT SUN JUN 18 2000

...SEVERE THUNDERSTORM WATCH UNTIL 9PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 9PM FOR THE FOLLOWING COUNTIES IN PENNSYLVANIA...

FRANKLIN...ADAMS...CUMBERLAND...PERRY...DAUPHIN...LEBANON...YORK
AND LANCASTER.

A COLD FRONT IS EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS. SOME
OF THE STORMS COULD BECOME LOCALLY SEVERE CAUSING DAMAGING WINDS
AND LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.